May 15 marks one year since my 23-year-old son did not wake up. Our family was devastated to lose the beloved baby of our group and even more so when we found there was an illicit substance, fentanyl, in his bloodstream. After reading his text messages, we discovered that he had been using what he thought was Percocet purchased from “a friend.” But sadly, there was no Percocet in his toxicology screen. Instead, he was sold fentanyl pressed into a pill that looked exactly like a pharmaceutical-grade Percocet.
Fentanyl is cheap and 50 to 100 times stronger than heroin or morphine. It can be laced in everything — pills that kids are buying thinking they are Percocet or Xanax and now even Adderall. I am writing this letter to warn parents, friends and all citizens that fentanyl kills!
According to the organization Drug Induced Homicide, every 7 minutes, a life is taken in the United States from illicit poisons! We need to be aware, and we need to do whatever we can to stop this silent epidemic.
For more information, visit druginducedhomicide.org or read about it at cdc.gov. Teach your loved ones while you can. Delaware has a 24-hour helpline, (833) 9-HOPEDE.